Alert archive / Alabama / Special Weather Statements in 2015

Special Weather Statement, NWS Birmingham, AL

August 7, 2015Marengo County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 7, 2015, 1:42 PM CDT for Marengo County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2015, 1:42 PM CDT (18:42 UTC)
Expired
Aug 7, 2015, 2:30 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 150 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WWUS84 KBMX 071842
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 PM CDT FRI AUG 7 2015
 
ALZ039-071930-
MARENGO AL-
142 PM CDT FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARENGO COUNTY UNTIL 230
PM CDT...

AT 141 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CATHERINE TO NEAR
MAGNOLIA TO NEAR MILLER TO NEAR NANAFALIA...AND MOVING SOUTH AT 35
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
THOMASTON...SWEET WATER...NANAFALIA...DIXONS MILL...MAGNOLIA...
SURGINER...WAYNE...VINELAND...CONSUL...SHAWNEE...MILLER...PUTNAM...
OCTAGON...NICHOLSVILLE AND CLAYHILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3206 8807 3208 8804 3214 8804 3216 8801
      3220 8778 3231 8752 3231 8747 3227 8747
      3227 8751 3225 8752 3213 8752 3213 8762
      3200 8763 3200 8767 3199 8767 3199 8807
      3200 8809 3207 8810
TIME...MOT...LOC 1841Z 347DEG 29KT 3222 8750 3218 8764 3213 8776 3207
8794

$$

05/MA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:48 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 7, 12:48 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT FRI AUG 7 2015

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

FOR THE MORNING UPDATE...INTRODUCED A GREATER RISK OF SEVERE
THUNDERSTORMS FOR THE SOUTHWEST HALF OF CENTRAL ALABAMA.
CURRENTLY...STORM RELATIVE HELICITIES ARE RATHER HIGH IN THE
150-250 RANGE. THIS IS IN THE REALM OF TORNADO GENESIS...BUT ALL
MODEL OUTPUT SUGGEST THESE HELICITY VALUES GO DOWN ALL DAY AND
WILL NOT BE SUFFICIENT WITHIN A FEW HOURS. THE LATEST VISIBLE
SATELLITE IMAGERY HAS A DISTINCT THERMAL BOUNDARY DEVELOPING WITH
LOW STATUS FROM HAMILTON TO AUBURN. AREAS SOUTHWEST OF THIS LINE
WILL HEAT UP RATHER QUICKLY UNDER MOSTLY SUNNY CONDITIONS.

SBCAPE VALUES ARE FORECAST TO JUMP INTO THE 4-5K RANGE BY EARLY
THIS AFTERNOON...WHICH MAY BE A BIT HIGH...BUT NONETHELESS WILL BE
RATHER HIGH. LIS...SHOWALTER ALSO HINT AT MODERATE INSTABILITY.
BULK SHEAR VALUES ARE ALSO A BIT HIGH FOR AUGUST IN THE 35 KT
RANGE.

THEREFORE...DAMAGING WINDS WILL BE THE MAIN THREAT FOR AREAS NEAR
AND SOUTHWEST OF THIS BOUNDARY. THIS AREA IS GENERALLY FROM
VERNON TO HOOVER TO AUBURN. AN ORGANIZED AREA OF THUNDERSTORMS WAS
LOCATED NEAR MEMPHIS THIS MORNING AND PRODUCING WIND GUSTS
GENERALLY JUST BELOW SEVERE CRITERIA...BUT COULD STILL KNOCK TREES
DOWN AND CAUSE DAMAGE. AS INSTABILITY INCREASES OVER CENTRAL
ALABAMA...THESE STORMS MAY INCREASE IN INTENSITY. ADDITIONALLY...A
FEW WAVES ARE RIDING OVER HEAD INTO THE BASE OF THE UPPER TROUGH.
THEREFORE...SOME UPWARD MOTION MAY ACTUALLY PRODUCE ADDITIONAL
STORM DEVELOPMENT ALONG THIS AXIS NOT ASSOCIATED WITH THE STORMS
NORTHEAST. THE MAIN TIMING WILL BE FROM 11 AM THROUGH 7 PM BUT MAY
NEED TO BE ADJUSTED AS THE DEVELOMENT IS MONITORED. STAY TUNED.

75

&&

.AVIATION...
18Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL ALABAMA THIS
AFTERNOON. IT APPEASR THE HIGHEST THREAT AT ANY TERMINAL IS
TCL...BUT ADDED VCTS FOR BHM/EET/MGM/TOI AFTER 20Z. A DIFFERENTIAL
HEATING BOUNDARY WAS LOCATED NORTHWEST TO SOUTHEAST OVER CENTRAL
ALABAMA. AN UPPER DISTURBANCE WILL RIDE NEAR THIS INTERFACE AND
CREATED SOME CONVECTION AND CLOUDS.

MOST TERMINALS WILL EXPERIENCE SOME VFR CEILINGS...BUT ADDED MVFR
TEMPO TO TCL THIS AFTERNOON.

CLOUDS AND STORMS DISSIPATE THIS EVENING. SOME MODEL OUTPUT
INDICATES ANOTHER UPPER DISTURBANCE MOVING THROUGH. AT THIS
TIME...WILL END CONVECTION BUT WILL MONITOR DEVELOPMENT CLOSELY
THIS AFTERNOON UPSTREAM. SOME PATCHY FOG MAY DEVELOP AFTER
MIDNIGHT BUT WILL ADDRESS IN LATER FORECAST.

75

&&

.FIRE WEATHER...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ONCE AGAIN MAINLY ACROSS THE SOUTHERN COUNTIES OF CENTRAL ALABAMA
THIS AFTERNOON. HIGH PRESSURE WILL BUILD BACK INTO THE AREA AS WE
MOVE INTO THE WEEKEND...TAKING RAIN CHANCES BACK DOWN TO MORE
SEASONABLE LEVELS...AND ALLOWING TEMPERATURES TO CLIMB BACK ABOVE
NORMAL.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  92  71  96  74 /  10  10  10  10  10
ANNISTON    70  92  72  94  74 /  10  10  10  10  10
BIRMINGHAM  73  93  74  97  77 /  20  10  10  10  10
TUSCALOOSA  74  96  75 100  76 /  30  20  10  10  10
CALERA      73  93  74  97  76 /  20  10  10  10  10
AUBURN      73  93  75  95  76 /  20  10  10  10  10
MONTGOMERY  75  96  76  99  77 /  30  20  10  10  10
TROY        74  95  75  97  76 /  30  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR AUTAUGA-DALLAS-
LOWNDES-MONTGOMERY.

&&
Hazardous weather outlook, Aug 7, 1:31 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 PM CDT FRI AUG 7 2015

ALZ011>015-017>050-082145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
131 PM CDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THROUGH TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHWESTERN HALF
OF CENTRAL ALABAMA. THIS AREA WILL GENERALLY BE ALONG AND SOUTH OF
A LINE FROM TUSCALOOSA TO HOOVER TO AUBURN...THROUGH 7 PM. THESE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60 MPH.

THE HEAT AND HUMIDITY WILL LEAD TO MAXIMUM HEAT INDICES OF 105 TO
109 DEGREES THIS AFTERNOON ACROSS SOUTHWEST CENTRAL ALABAMA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE HEAT AND HUMIDITY COULD LEAD TO HEAT INDICES NEAR OR ABOVE
105 DEGREES SATURDAY THROUGH TUESDAY ACROSS PORTIONS OF CENTRAL
ALABAMA...ESPECIALLY THE SOUTH AND WEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY THIS AFTERNOON.

In the hours before

Special weather statement, Aug 7, 12:32 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT FRI AUG 7 2015

ALZ030-071815-
SUMTER AL-
1232 PM CDT FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER COUNTY UNTIL
115 PM CDT...

AT 1232 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER EMELLE...OR 11 MILES NORTHWEST OF LIVINGSTON...MOVING EAST AT 30
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...GAINESVILLE...EPES...EMELLE...BLUFFPORT...THE UNIVERSITY
OF WEST ALABAMA...BOYD...GEIGER AND SUMTERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3298 8834 3290 8819 3286 8816 3284 8818
      3283 8818 3283 8814 3280 8810 3280 8807
      3277 8808 3278 8810 3277 8811 3272 8808
      3269 8812 3269 8804 3267 8806 3264 8806
      3263 8808 3260 8806 3254 8807 3264 8838
TIME...MOT...LOC 1732Z 291DEG 27KT 3274 8829

05/MA
Local storm report, Aug 7, 1:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TORNADO          3 SE TROY               31.78N 85.94W
08/06/2015  F1               PIKE               AL   EMERGENCY MNGR

            *** 6 INJ *** SIGNIFICANT DAMAGE TO THE WALMART AND
            HIBBETT SPORTS BUILDINGS IN TROY. SIX MINOR INJURIES
            KNOWN AT THIS TIME. THE TORNADO WAS 0.4 MILES LONG AND 50
            YARDS WIDE.

&&

LINHARES
Special weather statement, Aug 7, 1:42 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 PM CDT FRI AUG 7 2015

ALZ039-071930-
MARENGO AL-
142 PM CDT FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARENGO COUNTY UNTIL 230
PM CDT...

AT 141 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CATHERINE TO NEAR
MAGNOLIA TO NEAR MILLER TO NEAR NANAFALIA...AND MOVING SOUTH AT 35
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
THOMASTON...SWEET WATER...NANAFALIA...DIXONS MILL...MAGNOLIA...
SURGINER...WAYNE...VINELAND...CONSUL...SHAWNEE...MILLER...PUTNAM...
OCTAGON...NICHOLSVILLE AND CLAYHILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3206 8807 3208 8804 3214 8804 3216 8801
      3220 8778 3231 8752 3231 8747 3227 8747
      3227 8751 3225 8752 3213 8752 3213 8762
      3200 8763 3200 8767 3199 8767 3199 8807
      3200 8809 3207 8810
TIME...MOT...LOC 1841Z 347DEG 29KT 3222 8750 3218 8764 3213 8776 3207
8794

05/MA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:04 PM CDTSevere Thunderstorm WarningBMXLee, Russell41 min
Aug 6, 7:22 PM CDTSpecial Weather StatementBMXAutauga, Elmore38 min
Aug 6, 7:41 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery, Tallapoosa64 min
Aug 6, 7:49 PM CDTSpecial Weather StatementBMXRussell26 min
Aug 6, 8:21 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Montgomery54 min
Aug 6, 8:23 PM CDTAreal Flood AdvisoryBMXElmore, Macon, Montgomery2 hr
Aug 6, 8:53 PM CDTSevere Thunderstorm WarningBMXRussell33 min
Aug 6, 9:04 PM CDTSpecial Weather StatementBMXBarbour56 min
Aug 6, 9:28 PM CDTSpecial Weather StatementBMXPike62 min
Aug 6, 10:32 PM CDTSpecial Weather StatementBMXPike28 min
Aug 6, 10:39 PM CDTTornado WarningBMXPike36 min
Aug 7, 1:08 AM CDTSpecial Weather StatementBMXChambers, Lee52 min
Aug 7, 5:52 AM CDTHeat AdvisoryBMXAutauga, Dallas, Greene, Hale, Lowndes, Marengo and 5 more12 hr
Aug 7, 12:32 PM CDTSpecial Weather StatementBMXSumter43 min
Aug 7, 12:49 PM CDTSevere Thunderstorm WarningBMXSumter37 min
Aug 7, 1:11 PM CDTSevere Thunderstorm WarningBMXMarengo28 min
Aug 7, 2:24 PM CDTSpecial Weather StatementBMXPike36 min
Aug 7, 2:38 PM CDTSpecial Weather StatementBMXRussell37 min
Aug 7, 2:52 PM CDTSpecial Weather StatementBMXBullock38 min
Aug 7, 3:27 PM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Chambers and 28 more3 days
Aug 7, 3:29 PM CDTSpecial Weather StatementBMXBarbour61 min
Aug 7, 3:37 PM CDTSpecial Weather StatementBMXAutauga38 min
Aug 7, 3:58 PM CDTSpecial Weather StatementBMXAutauga32 min

Nearby

Special Weather Statements in Alabama, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.